With previous concerns of Propecia altering the estrogen/androgen ratio, this could definitely be something to worry about after a successful gynecomastia procedure. If your estrogen has been increased to this point due to the medication, thus causing the problem, it could surely cause a return later down the road. It certainly may not be immediate, but it would be something to discuss with your doctor before scheduling anything for certain.
There have been lawsuits in the past regarding male breasts forming after taking Propecia, as it alters the estrogen/androgen ratio. Although it is a small percentage of men, it can happen as there is some breast tissue left for sculpting during male breast reduction. Be sure to see a Board Certified Plastic Surgeon who specializes in gynecomastia. Good luck!
It is very rare that people on propecia develop gynecomastia but it has been reported. I would have the surgery ad stay on propecia because the likelihood of growth of the gland is very rare. My Best, Dr Commons
Use of propecia can be associated with gynecomastia formation even though the incidence is low. With a typical gynecomastia procedure you leave behind a small amount of fibroglandular tissue underneath the nipple-areolar complex to prevent a contour deformity. This tissue theoretically could grow despite having surgery, although the chance is fairly low. Meet with a plastic surgeon and discuss the situation. Good luck!
Timothy A. Janiga MD, FACS
Thanks for the post and photo. There is a relationship between Propecia and gynecomastia but the incidence is not high. That being said when doing gynecomastia surgery, some breast tissue is left behind to support the nipple and areola. Whether this reduced amount of breast could be stimulated by the Propecia is not something that can be definitively answered. I would base your decision on how much the gynecomastia is bothering you and affecting your ability to do the things you want to do.
I think that you need to be evaluated in person first. Is there fat or gland or both underneath the nipple? How is the quality of the skin? These all can be assessed in person.
Thank you for the question. Unfortunately, it will not be possible to predict whether residual breast tissue will increase in size, if you remain on medication known to cause this problem. Remember, that gynecomastia surgery generally does not involve removal of all breast tissue; a small amount of breast tissue is left intact below the areola to prevent contour ("saucer") deformities.
Optimally, it is best to avoid any type of medications or substances that can cause recurrence of gynecomastia, once you have chosen to proceed with gynecomastia surgery.
I have had patients who were intense bodybuilders and on heavy duty steroids which they stopped to do the surgery. We always have to leave a very small amount of gland tissue beneath the areola so it doesn't dip in.
Thank you for your question and for sharing your photograph. Appropriate surgical correction of gynecomastia will prevent recurrence regardless of medication use. Be sure to see a board certified plastic surgeon in consultation to obtain the best treatment advice.